Phentermine and Stomach Pain

Stomach pain is one of the most bothersome phentermine side effects, but thankfully it’s not reported very frequently.

Common causes of phentermine stomach pain include hunger, constipation and the medication itself. Phentermine abuse (i.e. taking it for longer or at higher doses than prescribed) may also produce serious conditions that initially present as abdominal pain ( 1 , 2 ).

This article is intended for informational purposes only. We are not doctors and the information below does not in any way constitute or substitute a professional medical opinion. Always contact a licensed medical professional for medical advice.

Why Does Phentermine Cause Stomach Pain?

woman clutching stomach because of phentermine stomach pain
Phentermine stomach pain has various etiologies

Phentermine stomach pain occurs for a variety of reasons. Some causes (like hunger) are easily managed at home, while others (like serotonin syndrome) require immediate medical attention.

As a result, it’s important to be mindful of this highly-variable side effect.

Call your doctor if phentermine stomach pain is ongoing or occurs alongside other worrisome symptoms, especially if you take phentermine & topiramate together (e.g. Qsymia) or abuse phentermine.

Go to an ER if abdominal pain is severe, worsens, comes-on suddenly or occurs alongside chest pain.

Here are some causes of phentermine stomach pain:

Hunger or Change in Diet

Hunger is a common cause of stomach pain among stimulant users ( 3 ).

Phentermine helps patients lose weight by suppressing appetite and boosting energy. However, in some users – particularly new users – the appetite suppression is too powerful and they forget to eat.

Phentermine stomach pain from hunger may seem trivial, but frequent, unintentional fasts can have a detrimental effect on your body, mood and nutritional status.

Major dietary changes can also cause phentermine upset stomach.

For example, eating more fiber (in the form of whole grains, fruit, vegetables and legumes) is beneficial in the long-run, but it may take your body and gut a few days or weeks to adjust ( 4 ).

Adopting more radical diets, such a keto or intermittent fasting, may also entail a transition period that contributes to stomach pain.

Dehydration

Dehydration is another common cause of abdominal pain ( 5 ).

Stomach cells are highly sensitive to fluid status, so being even moderately dehydrated can contribute to phentermine stomach pain. People who sweat a lot from exercise or hot weather, use diuretics (water pills) or have been recently ill with vomiting or diarrhea are at an increased risk of dehydration ( 6 ).

Constipation

Constipation also leads to bloating, gas and phentermine stomach pain.

When the central nervous system (CNS) is stimulated, either naturally or by phentermine, the body diverts resources away from the gastrointestinal (GI) tract to favor more important “fight or flight” functions. Digestion slows while heart rate, respiration and reflexes increase.

Unfortunately, prolonged CNS stimulation can cause constipation and delayed gastric emptying, both of which could contribute to phentermine stomach pain.

CNS Stimulation

Phentermine stomach upset may also stem from the fact that the pills’ main ingredient is a stimulant. Due to the widespread physical, hormonal and emotional changes associated with CNS activation, this medication can cause general GI distress.

Contact a doctor if your abdominal pain lasts for several hours or is accompanied by other worrisome symptoms including, but not limited to ( 7 ):

  • Complete inability to pass gas or stool
  • Black, tarry or bloody stool
  • Vomiting
  • Fever or clamminess
  • Radiating pain

Stomach Pain with Phentermine and Topiramate

If you’re taking Qsymia, or generic phentermine plus topiramate (Topamax), stomach pain may indicate a more serious side effect. This discomfort could be a sign of metabolic acidosis.

Contact your doctor right away if you experience severe abdominal pain or vomiting while taking Qsymia (phentermine and topiramate). Other symptoms of metabolic acidosis include confusion, rapid breathing or pulse, abnormal heart rhythm, fatigue, weakness and shortness of breath ( 8 ).

Phentermine and Topiramate Withdrawal Stomach Pain

man with nausea
Some patients report stomach pain during withdrawal from topiramate

Stomach pain is not listed as withdrawal symptom from Topamax (topiramate), but some patients report withdrawal stomach pain about one week after stopping phentermine and topiramate.

Stomach pain, nausea and vomiting are common signs of withdrawal in general, due to chemical changes in the brain and body.

Seek medical attention if your phentermine and topiramate withdrawal stomach pain is persistent, severe, worsening, or occurs alongside other symptoms.

How to Relieve Phentermine Stomach Pain

The best way to relieve phentermine stomach pain is to find the cause of the discomfort and then address the root of the problem.

Try these simple, at-home remedies to alleviate minor phentermine stomach pain:

1. Snack Smart

Given the powerful appetite suppressing qualities of phentermine, some users (especially new users) forget to eat. If you have phentermine stomach pain and a few hours have passed since your last meal or snack, grab a quick bite to eat.

Choose real food snacks that contain a combination protein and slow-digesting carbohydrates, and total out at about 100-200 calories.

2. Stay Hydrated

Prevent dehydration-related stomach pain by drinking plenty of water or another calorie-free, caffeine-free beverage throughout the day. If you’re drinking enough fluids, urine should stay pale yellow and you shouldn’t feel thirsty.

Another benefit of including plenty of fluids (and fiber) in your daily diet is that it will also help prevent and treat constipation: another common cause of phentermine stomach pain.

3. Take a Walk

Physical activity increases circulation throughout the body, including in the gastrointestinal tract. More blood flowing through the vessels surrounding the stomach and intestines promotes faster passage of food, which can help alleviate phentermine stomach pain related to constipation or slowed gastric emptying ( 9 ).

However, evidence remains mixed as to the effect of intense physical activity (such as running or an aerobic class) on GI symptoms. Some research indicates it may make them worse, so steer clear of extreme workouts until your phentermine stomach pain abates – especially if they’re not part of your usual routine ( 10 ).

4. Talk to a Doctor

If your phentermine upset stomach is not going away, or seems to be getting worse, call your doctor or go to a clinic.

Contact a doctor right away if you experience abdominal pain alongside other worrisome symptoms, or while taking phentermine and topiramate together. Any side effect that persists, worsens or interferes with your daily life should be evaluated by a medical professional as soon as possible.

Back to All Phentermine Side Effects

References
  1. Sharma, P., & Krishnamoorthy, P. (2016). Colon Ischemia After Weight-Loss Medication in a 36-Year-Old Woman. [Abstract]. Connecticut Medicine, 80(4), 213-215. PMID: 27265924
  2. Comay, D., Ramsay, J., & Irvine, E. J. (2003). Ischemic colitis after weight-loss medication. [Abstract]. Canadian Journal of Gastroenterology, 17(12), 719-721. PMID: 14679420
  3. Robb, A. S. (2006, November 14). Recognizing and Managing Stimulant Complications.
  4. Mayo Clinic Staff. (2018, November 16). How to add more fiber to your diet.
  5. Shah, S. I., Aurangzeb, Khan, I., Bhatti, A. M., & Khan, A. A. (2004). Dehydration related abdominal pain (DRAP). [Abstract]. Journal of the College of Physicians and Surgeons – Pakistan, 14(1), 14-17. doi:01.2004/JCPSP.1417
  6. Mayo Clinic Staff. (2018, February 15). Dehydration.
  7. Department of Health & Human Services. (2012, March 31). Abdominal pain in adults.
  8. Memorial Sloan Kettering Cancer Center. (2018, April 6). Phentermine and Topiramate.
  9. WebMD Medical Reference. (2018, June 25). Exercise for Constipation Relief: Which Exercises to Do (M. W. Smith, MD, Ed.).
  10. GI Society: Canadian Society of Intestinal Research. (2012). Physical Activity and GI Health.
Scroll to Top